I've started updating Dallas' blog again with updates I've sent to friends since our smooth sailing has apparently ended.
I spoke too soon when I wrote last and said Dallas was reacting well to treatment. With the new drug that has been introduced into his bi-weekly infusions it takes 2-3 days for the side-effects to take hold. The weekend following that treatment (the weekend of Valentine's Day) he got sick, lost his appetite, felt constant nausea and had muscle aches that lasted for about two days.
Since then he was doing fairly well. He continued back with his classes and working regularly. However, on Monday he went for his weekly blood work, which monitors red and white cell and platelet levels, and found that his platelet level was down. Platelets help to clot the blood and prevent excessive bleeding if you have an injury, nosebleed, etc. He had two very heavy nosebleeds this weekend that took a long time to stop which now makes sense (he's always had one here and there and they have become more frequent during the past few years of treatment). An average person's platelet level is anywhere from 150,000 to 400,000. His was at 15,000. A transfusion was ordered for Tuesday. The next day his counts had barely risen. Yesterday they gave him another transfusion. His level still fell to 9,000. 8,000 is where it becomes extremely critical.
His oncologist, who is at Shands about 2.5 hours from Tallahassee, wanted to admit him there immediately so my parents drove him down last night. Since then his levels are up to 14,000, still not good. The problem is the transfusions are not working, the blood seems to be "eating them up". More tests are being done to make sure there is no internal bleeding, especially around the brain.
I've done some research on my own to see what the possible next steps would be but I'm not that bright so this pretty much came up fruitless. Obviously finding the cause of the constant drop in the level is key to determining what how to move forward. They don't seem to think is it the new drug since he hasn't had that since the middle of February (that drug is only given every other infusion). The drug that is given every bi-weekly infusion started in October so that is a very unlikely culprit as well.
The confusing thing is that he seems to feel fine. He had a headache briefly last night when the levels were at their lowest but that went away before he was admitted to Shands. This morning he has some bruising and little red spots which are very common when someone has levels this low. But again, he seems to feel fine and still has his appetite. Shands is an amazing facility with lots of good food and he's definitely taking advantage.
Today he is going be doing a lot of testing. A CAT Scan will be done to check for internal bleeding and a host of other tests will be conducted until the cause is found.
I'm afraid that's the only information I have for now. I made arrangements weeks ago to go back to Tallahassee this Wednesday to hang out with him after his next infusion (which includes the drug that made him sick a month ago) in case he felt terrible. As of right now I will stick with those plans. I'll update you all when we hear something, which hopefully will be soon.